Excessive Heat, Eastern Cherry
- When
- July 16, 1:00 PM CST to July 20, 5:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A ridge of high pressure aloft moved north from the southern plains on July 16th and remained in place through July 20th. Afternoon high temperatures during the period approached the mid and upper 90s to around 100 east of a line from Imperial, to North Platte to Valentine.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A ridge of high pressure aloft moved north from the southern plains on July 16th and remained in place through July 20th. Afternoon high temperatures during the period approached the mid and upper 90s to around 100 east of a line from Imperial, to North Platte to Valentine. Though no record highs were set during this period, dew point temperatures in the 70s, resulted in heat indexes of 100 to 110 degrees during the late evening and afternoon hours from July 16th through July 20th. Cooler and drier conditions arrived on the July 21st as the ridge of high pressure moved east into the mid and lower Mississippi valley. No fatalities or injuries were reported as a result of the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 2:52 AM CST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 AM CDT SAT JUL 16 2011 .SYNOPSIS... UPPER LEVEL RIDGE SPINNING OVER OKLAHOMA THIS MORNING...AND IS DRIFTING NORTH. MONSOON FLOW AROUND THE RICH CONTINUES TO PROVIDE THE AREA WITH GOOD UPPER LEVEL MOISTURE. MEANWHILE THE SURFACE...WITH SOUTHERLY WINDS...HAS CONTINUES TO HOLD DEW PTS AROUND 70 DEGREES. THE HIGHER TERRAIN TO THE WEST HAD FIRED A SMALL COMPLEX OF STORMS...HOWEVER AS THE MOVE EAST...ARE FALLING APART DUE TO STRONGER CAP. MEANWHILE LL JET FAVORING STORMS OVER KS AND SOUTHEAST NEB. && .DISCUSSION... THE HEAT IS ON. MODELS IN GOOD AGREEMENT AS THE RIDGE CONTINUES TO BUILD NORTHWARD...TO BECOME PARKED OVER THE CENTRAL PLAINS FOR SEVERAL DAYS. GUIDANCE IN THE AREA IS FOR UPPER 90S AND EVEN A FEW TRIPLE DIGITS. THESE WARM TEMPERATURES WILL COMBINE WITH CONTINUED GOOD SURFACE MOISTURE...AT LEAST OVER EASTERN ZONES...TO PRODUCE DANGEROUS HEAT INDEXES. AREAS WEST OF AN IML TO VTN LINE ARE LIKELY TO HAVE A LITTLE LOWER DEW PT WHICH WILL KEEP WIDESPREAD HEAT INDEXES ABOVE 100...THUS WILL CONTINUE THE HEAT WARNING AS IS...TO THE EAST OF THE ABOVE MENTIONED LINE. MAY SEE A FEW STORMS FIRE ON THE NORTHWEST SIDE OF THE RIDGE TONIGHT...HOWEVER EXPECTING ONLY A STRAY STORM OR TWO...WITH THE MAJORITY OF THE ACTIVITY TO THE WEST AND NORTH. OTHERWISE THE RIDGE WILL STRENGTHEN THE CAP AND WAVES WILL RIDE WELL TO THE NORTH OF THE CWA THROUGH THE HEAT WAVE. TALKED ABOUT EXTENDED THE WARNING AS RIDGE APPEARS TO CONTINUE INTO LATE NEXT WEEK...HOWEVER WILL HOLD OFF SINCE IT IS DAY 5+ AND WANT TO SEE MORE HOW TODAY WILL PAN OUT. CONCERN IS FOR HIGH SURF MOISTURE TO POSSIBLY HOLD TEMPS FURTHER BELOW GUIDANCE AND ONGOING FORECAST. && .AVIATION... WIND IS THE ONLY CHALLENGE WITH THE AVIATION FORECAST. IT IS EXPECTED TO SWING AROUND TO 160-180 DIRECTION AND INCREASE TO 12-16G20-24KT BETWEEN 16Z AND 19Z THROUGHOUT THE AREA. && .HYDROLOGY... HEAVY RAIN IN COLORADO CONTINUES TO RAISE THE LEVELS ON THE SOUTH PLATTE RIVER. THE ADDITIONAL FLOW IS LIKELY TO RAISE THE STAGE IN ROSCOE AND NORTH PLATTE. IT IS LIKELY TO CAUSE FLOODING AT ROSCOE...BUT IT IS NOT EXPECTED TO MEET THE 17000 CFS NEEDED TO CAUSE FLOODING AT THE NORTH PLATTE GAGE. HOWEVER...THE ADDITIONAL FLOW COMBINED WITH THE ALREADY HIGH FLOWS ON THE NORTH PLATTE IS LIKELY TO CAUSE SIGNIFICANT RISES AT THE CONFLUENCE OF THE TWO AND DOWNSTREAM. IN FACT...THE LEVEL AT BRADY IS LIKELY TO REACH FLOOD STAGE ON THE NORTH CHANNEL AT BRADY. IT WILL ALSO PRODUCE SIGNIFICANT RISES AT MAXWELL. && .LBF WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ005>010-025>029-037-038-059- 069>071. && SYNOPSIS/DISCUSSION...MASEK AVIATION/HYDROLOGY...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 500 AM CDT SAT JUL 16 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 500 AM CDT SAT JUL 16 2011 /400 AM MDT SAT JUL 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. EXCESSIVE HEAT IS EXPECTED THIS AFTERNOON AND EARLY EVENING IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA. THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDICES OF 100 TO 105 OVER THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERSISTENT HIGH PRESSURE ALOFT WILL CONTINUE BRINGING HEAT AND HUMIDITY TO WESTERN AND NORTH CENTRAL NEBRASKA THROUGH AT LEAST TUESDAY. HEAT INDICES EACH DAY ARE EXPECTED TO REACH 105 IN MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JRS
The national radar mosaic for the moment the first event began.
17 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327617, 327621, 327623, 327627, 327633, 327634, 327636, 327637, 327638, 327640, 327642, 327644, 327646, 327649, 327650, 327651, 327631.